Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 120, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2016, 10:20 PM CDT for Stark County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 10:20 PM CDT (03:20 UTC)
- Expired
- Jul 23, 2016, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Stark County, IL
The radar
The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3732 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 23.8
The text
As transmitted.
301
WUUS53 KILX 240320
SVRILX
ILC175-240400-
/O.NEW.KILX.SV.W.0120.160724T0320Z-160724T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1020 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...
* UNTIL 1100 PM CDT
* AT 1020 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
OSCEOLA...OR NEAR KEWANEE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WYOMING...OSCEOLA...BRADFORD...ELMIRA AND CASTLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4123 8964 4098 8964 4115 8990 4115 8987
4123 8986
TIME...MOT...LOC 0320Z 304DEG 17KT 4123 8983
HAIL...<.75IN
WIND...60MPH
$$
SMITH2 follow-up statements
446 WWUS53 KILX 240338 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1038 PM CDT SAT JUL 23 2016 ILC175-240400- /O.CON.KILX.SV.W.0120.000000T0000Z-160724T0400Z/ STARK- 1038 PM CDT SAT JUL 23 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN STARK COUNTY... AT 1037 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRADFORD...OR 11 MILES EAST OF KEWANEE...MOVING SOUTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... OSCEOLA...BRADFORD...ELMIRA AND CASTLETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4123 8964 4103 8964 4115 8987 4123 8986 TIME...MOT...LOC 0337Z 299DEG 19KT 4119 8972 HAIL...0.88IN WIND...60MPH $$ SMITH
306
WWUS53 KILX 240351
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1051 PM CDT SAT JUL 23 2016
ILC175-240401-
/O.EXP.KILX.SV.W.0120.000000T0000Z-160724T0400Z/
STARK-
1051 PM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK COUNTY WILL
EXPIRE AT 1100 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4123 8964 4103 8964 4115 8987 4123 8986
TIME...MOT...LOC 0350Z 304DEG 17KT 4119 8972
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:36 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 23, 8:36 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 836 PM CDT SAT JUL 23 2016 .UPDATE... Issued at 830 PM CDT Sat Jul 23 2016 Strong to locally severe storms continue to track mainly to the east over north central Illinois this evening, with the strongest convection tied to a stalled frontal boundary over northeast Iowa through extreme northern Illinois and southern Wisconsin. The outflow boundary from the convection to our north looks to push through Knox, Stark and Marshall counties over the next hour with winds shifting into the north and gusting up to 45 mph along with a nice temperature drop. Question becomes if the precip from the trailing convection over extreme northwest IL will affect our far northern counties. It still appears worthy of keeping the 25-35 POPs (scattered) wording across the far north over the next several hours. Atmosphere in our area characterized by plenty of instability with MUCAPEs above 5000 j/kg and Precipitable water values of nearly 2 inches. If they are able to get in the north, gusty winds and torrential rainfall will be the primary concerns. Further south, another very warm night with not much help from the wind as most areas will see wind speeds of around 5 mph. Some patchy fog still appears most likely over our southeast which is already addressed in the zones. Already sent out an update when the Excessive Heat Warning expired at 7 pm, and see no reason for any update at the present time but will continue to monitor the track of the convection to our north for possible updates to the ZFP over the next hour or two. && .SHORT TERM...(This evening through Sunday) ISSUED AT 305 PM CDT Sat Jul 23 2016 19z/2pm surface analysis shows stationary frontal boundary extending from southern Lake Michigan northwestward into the Dakotas. Widespread convection is ongoing along/north of the boundary in advance of a well-defined short-wave trough evident on water vapor imagery over southern Manitoba. Latest radar mosaic shows bulk of thunderstorms focused from Minnesota and northeast Iowa across Wisconsin...however a few radar echoes extending southwestward into central Illinois will have to be watched as they may impact parts of north-central Illinois this evening. Models are handling the convective evolution differently...with the WRF-ARW and GFS depicting a dry forecast across the KILX CWA tonight...and the NAM and HRRR showing the central Iowa convection tracking into the northwest counties around Galesburg early this evening. Based on current radar/satellite trends...will follow the NAM/HRRR most closely for the immediate short-term. As such...have brought low chance PoPs into the Illinois River Valley from the Canton area northward early this evening...with the PoPs spreading eastward along/north of I-74 through the overnight hours. Further south across the remainder of the CWA...have gone with a mostly clear forecast with patchy fog developing along/southeast of a Paris to Shelbyville line where dense fog was observed last night. Cold front currently over the western Plains will push slowly eastward on Sunday...eventually reaching the Mississippi River by late afternoon. Airmass ahead of the front will remain capped...as evidenced by 700mb temps around 12C. As a result, most model guidance suggests dry conditions until the cap weakens late in the day. Have tailored PoPs accordingly to go with 30-40 PoPs along/west of I-57 by afternoon...with only slight chance PoPs further east and south. High temperatures will once again reach the lower to middle 90s...with heat index values topping out between 100 and 110 degrees. Will continue the current Excessive Heat Warning along/south of a Rushville to Danville line through Sunday evening...and may need to include the northwest CWA in a headline as well if current trends continue. .LONG TERM...(Sunday night through Saturday) ISSUED AT 305 PM CDT Sat Jul 23 2016 Cold front will sink into central Illinois Sunday night...bringing scattered showers and thunderstorms to the entire area. Have gone with 50 PoPs across the board accordingly. Boundary will then drop slowly southward into the Ohio River Valley on Monday...gradually taking the rain chances with it. Have gone with chance PoPs everywhere during the morning...then only south of I-72 by afternoon. Temperatures behind the front will be slightly cooler...with highs dropping back into the middle to upper 80s. High pressure will build into the Great Lakes for Tuesday, pushing the front into Missouri/Kentucky. While a warm/dry day will be on tap across all of central and southeast Illinois, the front will quickly begin to return northward as the high departs the region. Models have continued the trend of bringing rain chances back into central Illinois faster, with chance PoPs now in place across nearly the entire area by Wednesday. After that, the boundary will become nearly stationary across the Midwest, resulting in daily rain chances through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 545 PM CDT Sat Jul 23 2016 Main concern will be with thunderstorm complex to our north and whether any of our northern TAF sites will be affected later this evening. Storms north of Moline tracking to the east and based on the present movement, look to stay north of our area this evening. However, a trailing band of showers stretched south of the storms and may affect PIA and BMI in the 01z-04z time frame, so will hold on to VCTS for those locations, otherwise, not expecting any precip further south overnight. VFR conditions will continue thru about 08z-09z before the potential of some patchy fog for our forecast area. Any fog should lift with mainly VFR conditions for the remainder of the forecast time frame. Surface winds will be south-southeast tonight at 5 to 10 kts and then south to southwest at 10 to 15 kts on Sunday. && .ILX Watches/Warnings/Advisories... Excessive Heat Warning until 7 PM CDT Sunday for ILZ040>057- 061>063-066>068-071>073. && UPDATE...Smith SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Smith
Hazardous weather outlook, Jul 23, 3:32 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 332 PM CDT SAT JUL 23 2016 ILZ027>031-036>038-241100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 332 PM CDT SAT JUL 23 2016 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...WITH THE BETTER CHANCES FROM I-74 NORTH AFTER 6 PM. THE SEVERE WEATHER THREAT APPEARS LOW AT THIS TIME...BUT A FEW THUNDERSTORMS COULD BECOME STRONG FROM PEORIA NORTH TONIGHT WITH GUSTY WINDS AND SMALL HAIL WITH A SLIGHT RISK OF SEVERE STORMS JUST NORTH OF KNOX...STARK AND MARSHALL COUNTIES. THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET...WITH PEAK HEAT INDICES OF 100 TO 110 DEGREES THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY HOT AND HUMID WEATHER WILL CONTINUE ON SUNDAY...WITH AFTERNOON HEAT INDICES APPROACHING 105 DEGREES. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY MORNING. THERE IS A MARGINAL RISK FOR SEVERE STORMS SUNDAY...WITH DAMAGING WINDS THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR AREAS FROM CANTON TO PEORIA TO EL PASO NORTH. ILZ040>057-061-241100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY- VERMILION- 332 PM CDT SAT JUL 23 2016 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT MAINLY FROM I-74 NORTH. THE THREAT OF SEVERE STORMS APPEARS LOW AT THIS TIME. HOWEVER A FEW THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET WITH PEAK HEAT INDICES OF 100 TO 110 DEGREES THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY VERY HOT AND HUMID WEATHER WILL CONTINUE SUNDAY... WITH AFTERNOON HEAT INDICES OF 105 TO 110 DEGREES. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY. THE THREAT OF SEVERE WEATHER IS LOW DURING THAT TIME BUT WINDS GUSTS TO 45 MPH WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-241100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 332 PM CDT SAT JUL 23 2016 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT HOT AND HUMID CONDITIONS WILL OCCUR THROUGH SUNSET WITH PEAK HEAT INDICES OF 100 TO 108 DEGREES THROUGH 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY VERY HOT AND HUMID WEATHER WILL CONTINUE SUNDAY...WITH AFTERNOON HEAT INDICES OF 105 TO 110 DEGREES. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THE THREAT OF SEVERE WEATHER IS LOW DURING THAT TIME BUT WIND GUSTS TO 45 MPH WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. 07
In the hours before
Special weather statement, Jul 23, 10:07 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 PM CDT SAT JUL 23 2016
ILZ028-030-240415-
STARK-MARSHALL-
1007 PM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR STARK AND WESTERN MARSHALL
COUNTIES UNTIL 1115 PM CDT...
AT 1007 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER KEWANEE...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HENRY...WYOMING...TOULON...OSCEOLA...BRADFORD...SPARLAND...ELMIRA...
CAMP GROVE...CASTLETON...HOPEWELL...
MARSHALL-PUTNAM COUNTY FAIRGROUNDS AND LAWN RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4115 8964 4115 8942 4112 8935 4097 8948
4097 8966 4115 8996 4115 8987 4123 8986
4123 8964
TIME...MOT...LOC 0307Z 304DEG 27KT 4126 8992
SMITHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:07 PM CDT | Special Weather Statement | ILX | Stark | 68 min |
| Jul 24, 5:51 PM CDT | Special Weather Statement | ILX | Marshall | 39 min |
| Jul 24, 6:23 PM CDT | Special Weather Statement | ILX | Marshall | 22 min |
| Jul 24, 6:47 PM CDT | Special Weather Statement | ILX | Marshall | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.